×

zbMATH — the first resource for mathematics

Decomposition methods for wave scattering by topography with application to ripple beds. (English) Zbl 0968.76520
Summary: A method is described for determining those approximations to wave scattering by bed topography which are based on second-order ordinary differential equations. The development of a decomposition method allows the scattering matrix for an extended section of varying topography to be assembled in a piecemeal fashion. In particular, the scattering matrix for a ripple bed, consisting of an arbitrary number of periodic undulations, is expressed in terms of the scattering properties of a single ripple. The structure obtained reveals the main features of ripple bed scattering, including resonant reflection at certain frequencies. The analysis is allied to numerical calculations to compare five different models of ripple bed scattering.

MSC:
76B15 Water waves, gravity waves; dispersion and scattering, nonlinear interaction
86A05 Hydrology, hydrography, oceanography
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Chamberlain, P.G.; Porter, D., The modified mild-slope equation, J. fluid mech., 291, 393-407, (1995) · Zbl 0843.76006
[2] Kirby, J.T., A general wave equation for waves over rippled beds, J. fluid mech., 162, 171-186, (1986) · Zbl 0596.76017
[3] Berkhoff, J.C.W., Computation of combined refraction-diffraction, (), 471-490 · Zbl 0428.76020
[4] Berkhoff, J.C.W., Mathematical models for simple harmonic linear water waves, Delft hydr. rep. W 154-IV, (1976) · Zbl 0428.76020
[5] Chamberlain, P.G., Wave scattering over uneven depth using the mild-slope equation, Wave motion, 17, 267-285, (1993) · Zbl 0776.76015
[6] Newman, J.N., Propagation of water waves past long two-dimensional obstacles, J. fluid mech., 23, 23-29, (1965) · Zbl 0136.46602
[7] Chamberlain, P.G., Symmetry relations and decomposition for the mild-slope equation, J. eng. math., 29, 121-140, (1995) · Zbl 0823.76006
[8] Lambert, J.D., Numerical methods for ordinary differential systems, (1992), Wiley New York · Zbl 0745.65049
[9] Ince, E.L., Ordinary differential equations, (1944), Dover New York · Zbl 0063.02971
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.